Frullani integral
In mathematics, Frullani integrals (also called Cauchy–Frullani integrals[1]) are a specific type of improper integral named after the Italian mathematician Giuliano Frullani (and the french mathematician Augustin Cauchy). The integrals are of the form
where is a function defined for all non-negative real numbers that has a limit at , which we denote by .
The formula below appears without proof in a letter from Frullani dated 1821 and was proved by Cauchy in 1823.[2][3]
The following formula for their general solution holds if is continuous on , has finite limit at , and :
If does not exist, but exists for some , then
Proof for continuously differentiable functions
A simple proof of the formula (under stronger assumptions than those stated above, namely ) can be arrived at by using the Fundamental theorem of calculus to express the integrand as an integral of :
and then use Tonelli’s theorem to interchange the two integrals:
Note that the integral in the second line above has been taken over the interval , not .
Ramanujan's generalization
Ramanujan, using his master theorem, gave the following generalization.[4][5]
Let be functions continuous on .Let and be given as above, and assume that and are continuous functions on . Also assume that and . Then, if ,
Applications
The formula can be used to derive an integral representation for the natural logarithm by letting and :
The formula can also be generalized in several different ways.[6]
References
- ↑ Alexander Ostrowski (1949). "On some generalizations of the Cauchy–Frullani integral". PNAS 35: 612-616. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1063092/pdf/pnas01547-0068.pdf.
- ↑ Cauchy, Augustin-Louis (1823). "Mémoire sur l'intégration des équations linéaires aux différentielles partielles et à coefficients constants". Journal de l'École polytechnique: p. 576. https://gallica.bnf.fr/ark:/12148/bpt6k433675h/f578.item. (Œuvres complètes, series 2, volume 1, pp. 275–357: p. 339)
- ↑ Arias-de-Reyna, Juan (1990). "On the Theorem of Frullani". Proceedings of the American Mathematical Society 109 (1): 165–175. https://pdfs.semanticscholar.org/d180/9763d40f6f173752cfe57d1ba3a61e30124a.pdf.
- ↑ Berndt, Bruce; Dixit, Atul (2021-05-06). "Ramanujan's Beautiful Integrals" (in en). Hardy-Ramanujan Journal 43. doi:10.46298/hrj.2021.7429. ISSN 2804-7370. https://hrj.episciences.org/7429.
- ↑ Berndt, Bruce C. (October 1983). "The Quarterly Reports of S. Ramanujan" (in en). The American Mathematical Monthly 90 (8): 505–516. doi:10.1080/00029890.1983.11971272. ISSN 0002-9890. https://www.tandfonline.com/doi/full/10.1080/00029890.1983.11971272.
- ↑ Bravo, Sergio; Gonzalez, Ivan; Kohl, Karen; Moll, Victor Hugo (21 January 2017). "Integrals of Frullani type and the method of brackets". Open Mathematics 15 (1): 1–12. doi:10.1515/math-2017-0001.
- G. Boros, Victor Hugo Moll, Irresistible Integrals (2004), pp. 98
- ProofWiki, proof of Frullani's integral.
